Most residents of Khan Sheikhoun were still asleep when Hani al-Qateeni said he saw the fighter jet that launched a deadly gas attack that killed more than 50 people, including children, and wounded scores more in the last rebel-held province in northern Syria.
He was on the roof of his home around 6:30 Tuesday morning, not far from the site of the attack. "There was a large explosion, and a deep rumbling sound." Thinking it might be a chlorine attack, not unusual for the area, Mr. al-Qateeni, a volunteer paramedic, rushed down and grabbed a surgical mask, then headed with other medics to the scene.
"What I saw was unlike anything: People were falling on top of each other, they could barely run for a few metres before collapsing, their pupils were as small as needles, froth was bubbling out of their mouths," he told The Globe and Mail. "They looked like they were drowning from the inside."
Images and videos posted online by residents, local journalists and activists showed the bodies of adults and children struggling to breathe, some lying motionless on the ground, others convulsing. In one photo published by the Idlib Media Center, a platform for local journalists and activists, a medic carries the body of a toddler wearing just a diaper. "We're still trying to identify the parents for some children," said Ahmad Khateeb, a Syrian journalist based in Idlib.
As of Tuesday evening, at least 400 people have been reported wounded in Khan Sheikhoun according to the Union of Medical Care and Relief Organizations, known by its acronym UOSSM, which operates 12 hospitals and supports 120 clinics inside Syria. Three medical staff working with the organization were severely wounded.
In another image, the dead are lined on the ground covered in blankets, an image eerily reminiscent of the 2013 chemical attack in Ghouta, an opposition-held suburb of Damascus that killed between 300 and 1,300 people according to various estimates.
The attack in Khan Sheikhoun appears to bear the same hallmarks as the Ghouta massacre, reigniting accusations of war crimes against the Syrian regime of Bashar al-Assad. Both targeted densely populated areas and many of the victims appeared to be women, children and the elderly.
A UN investigation into the Ghouta attack confirmed the use of sarin gas, and the Syrian government later agreed to turn over its chemical-weapon stockpiles after a U.S.-Russian negotiated deal. But several investigations by the UN and the Organization for the Prohibition of Chemical Weapons have also found that some rebel groups in Syria possess chemical weapons such as sarin.
The Syrian military, in a statement on Tuesday, denied responsibility for the attack in Khan Sheikhoun, despite numerous reports from monitors and witnesses that Syrian fighter jets were in the skies before and after the raids. The Syrian Observatory for Human Rights concluded the regime was responsible for the attack based on testimony that Sukhoi 22 jets, used by the Syrian military, carried out the raid. Eyewitnesses who spoke to The Globe also said they saw this aircraft around sites that had been attacked.
The U.S. government believes sarin was used in Tuesday's attack, a U.S. government source said, adding it was "almost certainly" carried out by forces loyal to Mr. al-Assad. President Donald Trump said the attack was "reprehensible and cannot be ignored by the civilized world."
The incident was also condemned by a host of leaders, including the President of France, who directly blamed Syrian government forces, and Britain, which said Mr. al-Assad would be guilty of a war crime if his government was proved responsible.
The Russian Defence Ministry, whose forces are backing Mr. al-Assad, said its aircraft had not carried out the attack.
Canadian Foreign Affairs Minister Chrystia Freeland, in a statement, called the attack "deplorable."
"We are outraged by reports of a chemical-weapons attack against civilians – particularly the senseless suffering and death of children – in southern Idlib, Syria. Not all the facts are yet available, but this deplorable incident is consistent with the actions of a regime that has brutally and repeatedly used chemical weapons against its own people. If confirmed, this new use of chemical weapons further weakens the credibility of the regime as a potential partner for peace."
A health-care worker compiling a report about the attack with UOSSM said symptoms, which include redness of the eyes, foaming from the mouth and asphyxiation, point to sarin use, but the delay in some patients to show these signs several hours after exposure suggests a combination of another gas, possibly organic phosphorous.
"We've seen these symptoms before, we know what it is," added this health-care worker, who did not want his name used because the Syrian regime routinely targets doctors, nurses and clinics. He added that clothing samples were needed to verify the agents.
"This is a tactic to kill as many people as possible, to make people fearful and push them out of the territory," said Dr. Anas al-Kassem, a bariatric surgeon in Ontario who works in several clinics, primarily at Norfolk General Hospital in Simcoe.
Dr. al-Kassem, who is involved in sending medical supplies to Syria to support the dwindling number of medical staff on the ground, recently contributed to an extensive report published by UOSSM about attacks on medical facilities in Syria. Referring to the symptoms of the wounded, he echoed the health-care worker's suspicions that a combination of gases were on Tuesday.
Air strikes continued to pound the area hours after the attack. Mr. al-Qateeni said he counted five strikes after two-hour intervals and one is reported to have targeted a clinic treating victims from a previous attack.
Complicating matters, the Maarat Al Nouman Central Hospital, the best equipped in the area, had been put out of service after an aerial attack two days before. The wounded from Tuesday's attack were transferred to several clinics around the region. One health-care worker, who requested anonymity, said there weren't enough ventilators on hand to help patients struggling to breathe. Others reported that the drug atropine, used to treat nerve-agent poisoning, was either not available or running low.
There are only 25 pediatric ventilators in all of Syria, according to UOSSM, meaning there was little doctors could do to alleviate the suffering of children in particular.
"Hundreds came here," said Mohamed Suleiman, who lives in the neighbouring highland region of Jabal Zawiya. He saw several ambulances taking the wounded to the hospital near his home. By the late evening, the air strikes had stopped, but Mr. al-Qateeni expected the worst was still to come.
"It is quiet for now," he said, "But I can see a jet hovering above us."
With a report from Reuters